advertisement
Question
Posted by: Lynn | 2006/11/10

Blood Clots

I would just like to know, my mom has got Lupus. She gets alot of blood clots, I dont know if it is from the lupus or not, she got one in her neck yesterday. I just want to find out what she can take to try and reduce the blood clots.

Thankyou

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageArchive

Dear Lynn,

As you may know, Lupus is an autoimmune disease, in which the body manufactures antibodies against its own tissues, and almost any organ system in the body can be affected.

In those patients who have antiphospholipid antibodies, there is an increased risk of clot formation, so this may be the case for your Mom. But some patients with lupus have an increased tendency to bleeding as well as clot formation, and I do not know whether this applies to your Mom. Patients with Lupus cannot be managed by a GP : this is a highly complicated disorder, and its management may involve the use of a variety of specialised drugs.

Lynn, your Mom should be in the care of a rheumatologist, as lupus is a very serious condition. Once she is on adequate treatment, her symptoms should subside. In the meantime, it would not be wise to add any of your own medication to “thin the blood” and prevent clots, because you do not know how your Mom will react to this. She may be a combined “bleeder/clotter” because of the lupus, and thinning her blood more might cause a massive bleed.

Please ask you doctor to refer your Mom to a rheumatologist or haematologist for advice on this problem.

Heartdoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement